Tourette's and ADHD

Q:

"My five-year-old son is being evaluated for ADHD. Recently he has shown accelerated signs of facial tics and hyperactivity. Does he have Tourette's?"

Dr. Larry Silver specializes in treating children with attention deficit disorder (ADHD).
A:

Motor tics often start between the ages of five and nine. It may not be unusual to have a tic disorder and ADHD. If your son has a tic disorder, it might be best not to use Ritalin, Dexedrine, or Adderall. Instead, consider a non-stimulant medication. Does he have Tourette's Disorder? It would be best to discuss this with your family doctor or a pediatric neurologist.

Larry Silver, M.D., is the author of Dr. Larry Silver's Advice to Parents on AD/HD and The Misunderstood Child: Understanding and Coping with Your Child's Learning Disabilities. He is also a clinical professor of psychiatry at Georgetown Medical Center in Washington, D.C.
 
 
Copyright © 1998 - 2013 New Hope Media LLC. All rights reserved. Your use of this site is governed by our Terms of Service and Privacy Policy.
ADDitude does not provide medical advice, diagnosis, or treatment. The material on this web site is provided for educational purposes only. See additional information.
New Hope Media, 39 W. 37th Street, 15th Floor, New York, NY 10018